Hail, Furnas
- When
- July 25, 2:55 PM CST to 3:05 PM CST
- Where
- Furnas County, 3.86 mi NNW of Cambridge to 3 mi NNW of Cambridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.333, -100.195
Penny to nickel size hail was reported.
One storm produced low-end severe hail northwest of Cambridge on this Wednesday, with a funnel clouds reported over northern Nance county. A small number of isolated thunderstorms developed over parts of south central Nebraska early in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
One storm produced low-end severe hail northwest of Cambridge on this Wednesday, with a funnel clouds reported over northern Nance county. A small number of isolated thunderstorms developed over parts of south central Nebraska early in the afternoon. These storms were not severe except for one. Shortly after 2 PM CST, a storm developed over southeastern Frontier county. This storm briefly intensified and produced dime and nickel size hail, around 3 PM CST, near the northwest border of Furnas county as it moved southeastward. The storm then weakened but continued to move across Furnas county. In the early evening hours, a short west-east oriented line segment of thunderstorms developed from eastern Greeley county into southern Boone county. As the line approached the northern Nance county border, multiple reports were received of a funnel cloud. However, the exact location was unknown.
Weak high pressure was over Nebraska during the morning, but in the afternoon this high slipped to near Kansas City. Through the day, a cold front gradually dropped southeast across the state. The upper-levels were characterized by west-northwest flow. A subtropical high was over the Desert Southwest with a ridge up to Oregon and Washington, and a trough over the Appalachians. An upper low was over Ontario with a shortwave trough progressing from the Northern Plains into the Upper Midwest. Near the early afternoon hail storm, temperatures had climbed into the lower 80s, with dewpoints in the middle 60s. MLCAPE was around 1250 J/kg with deep layer shear around 40 kt. In the early evening, temperatures were in the lower 80s over Nance county, with dewpoints near 70. MLCAPE was near 2000 J/kg with deep layer shear around 50 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 11:32 AM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE Issued by National Weather Service Omaha/Valley NE 1232 PM CDT Wed Jul 25 2018 .SHORT TERM...(Today and tonight) Issued at 510 AM CDT Wed Jul 25 2018 Main concern today is the potential for severe weather this afternoon and evening. Morning satellite/surface/radar analysis indicates several clusters of shwrs/tstms moving SE from SD into northern NE. Cloud tops temps associated with the convection over the Sandhills is generally warming, with strongest activity located N of KONL and NNW of KCDR. Latest RAP/HRRR runs are doing OK with the general placement and trends of this activity, with the exception being too weak with the convection near KCDR. The 00Z NAM Nest is also doing fairly well thus far this morning. This morning: Tstms should gradually weaken with time and with SE extent as the nocturnal LLJ decreases. Last nights 00Z LBF sounding was not very conducive for tstms with dry low to mid level air and poor lapse rates. Areas with best chc for shwrs/tstms this morning will be those along and N of Hwy 6. Afternoon-Evening: There appears to be two main scenarios for convective trends later today: 1) Morning convection weakly sustains itself in NW-SE fashion into early afternoon then gradually intensifies mid to late afternoon as differential heating increases. 2) Morning convection weakens completely, see a break late morning to early afternoon, then see redevelopment along lingering outflow boundaries as well as along a southward moving synoptic cold front. Either way, it appears that at least portions of the area will be able to destabilize this afternoon, with the best potential for this being across W and S portions of the CWA. For any areas that can destabilize, should see MUCAPE top out around 2000-2500 J/kg amidst 0-6km bulk shear values near 45kts and moderately steep lapse rates of 7-7.5 C/km. This should be sufficient for at least a few supercells. Main threats should be large hail up to golf ball size and wind gusts near 60 mph. Locally heavy rain is also possible given PWATS of 1.75"-2.00" pooling along the boundary. Cant completely rule out a brief/iso tornado given directional shear in lowest km or two and potential for a supercell to latch onto outflow/differential heating boundary, but certainly won't be a big threat. Model wise, the 00Z NAM Nest shows best potential for svr tstms for areas along and S of I-80, but latest HRRR keeps best potential along and S of the state line. From an ensemble perspective, SREF/HREF calibrated probabilities generally point to areas from Lexington, to Holdrege, to north central KS zones with the highest threat. There is a broad SLGT risk across the entire area though I suspect N portions of this may be trimmed back as effects of morning convection become more clear as the day wears on. Highs today reflect potential for more convective debris across N/E with lesser for the S/W and have actually increased highs for KS zones a couple of deg into mid 90s. Overnight: There will be a window for tstm coverage to increase with the LLJ late this evening before the synoptic cold front drives activity further S late overnight. Thus, have highest POPs of 60-70% across areas along/S of state line in 03Z-06Z time frame. Any severe threat should end by around 05Z and most areas will dry out by dawn on Thu. .LONG TERM...(Thursday through Tuesday) Issued at 510 AM CDT Wed Jul 25 2018 Below normal temperatures and several chances for showers and thunderstorms continues through much of the extended periods. The general upper level pattern of SW CONUS ridging and NE CONUS troughing will continue into the middle of next week, resulting in continued NW flow for the Central Plains. H5 height anomalies, per latest EC EPS, are forecast to be 2-3 std dev below normal. The deep Mid-MS Valley trough Mon-Tue will slowly fill middle of next week, but below normal heights/H85 temps likely to continue into at least first few days of August. Mid level return flow/WAA may generate some elevated convection Thu night into Fri AM, particularly for areas W of Hwy 281. A stronger mid level impulse will rotate through the Central/Northern Plains into Upper Midwest Fri-Sat will bring another good chc for shwrs/tstms, particularly Fri night into Sat AM. A cold front associated with this impulse as well as precip/cloud cover will help reinforce cool temps. Models/Superblend have trended drier for Sun as drier air noses into the area due to increasing influence of sfc ridging. If the drying trend on Sun continues, the combination of highs in the 70s and dew points in the 50s could lead to a very pleasant end to the weekend. Latest Superblend gives dry conditions for Sun night thru Tue night. This seems reasonable given the aforementioned deep trough will be largely E/SE of the area with large scale subsidence for the local CWA. However, will need to watch for a brief, fast- moving shortwave in the continued NW flow. Expect highs early next week in the mid 70s to low 80s, generally about 10 deg below normal. Lows will be pleasant as well in the mid 50s to low 60s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1230 PM CDT Wed Jul 25 2018 VFR conditions at both TAF sites. Thunderstorms remain in the vicinty at GRI through 03z, and at EAR through 09z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Thies LONG TERM...Thies AVIATION...NWS Omaha
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 319 PM CDT Wed Jul 25 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 319 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Strong to severe thunderstorms are possible during the evening, primarily for areas south of Interstate 80. The storms will be capable of producing large hail up to golf ball size and damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be periodic chances for thunderstorms across portions of the outlook area Thursday into Monday, with best chances for more widespread thunderstorms being Friday afternoon into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for locations south of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
205 PM CDT WED JUL 25 2018
NEZ082-251930-
Furnas NE-
205 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm west
of Cambridge, or 21 miles east of McCook, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cambridge and Wilsonville.
LAT...LON 4035 10012 4024 9995 4007 10014 4014 10020
4035 10020
TIME...MOT...LOC 1905Z 315DEG 28KT 4026 10021
DEWALDSpecial Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
213 PM CDT WED JUL 25 2018
KSZ007-019-251945-
Jewell KS-Mitchell KS-
213 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND EASTERN
JEWELL COUNTIES UNTIL 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to near Glen Elder. Movement was
southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beloit, Mankato, Glen Elder, Jewell, Asherville, Formoso, Randall,
Webber, Scottsville, Lovewell State Park and Montrose.
LAT...LON 3949 9843 3999 9804 3997 9793 3922 9794
3922 9798
TIME...MOT...LOC 1912Z 297DEG 23KT 3982 9809 3955 9832
DEWALDSpecial Weather Statement
National Weather Service Hastings NE
259 PM CDT WED JUL 25 2018
NEZ061-062-252030-
Buffalo NE-Hall NE-
259 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN HALL COUNTIES UNTIL 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelton, or 16 miles east of Kearney, moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gibbon and Shelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4091 9873 4073 9855 4070 9860 4070 9872
4069 9872 4069 9875 4068 9876 4068 9881
4081 9891
TIME...MOT...LOC 1959Z 318DEG 22KT 4079 9879
PfannkuchThe Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 hail. Local standard time, as filed.
Penny to nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762657.